Alert archive / Idaho / Red Flag Warnings in 2008

Red Flag Warning 10, NWS Pocatello, ID

August 8, 200813 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Aug 8, 2008, 3:39 AM MDT for 13 counties in Idaho. It took effect at Aug 8, 2008, 6:00 AM MDT. It was in force for 18 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 8, 2008, 3:39 AM MDT (09:39 UTC)
In effect from
Aug 8, 2008, 6:00 AM MDT
Expired
Aug 9, 2008, 12:00 AM MDT
In force
18 hr
Issued by
NWS Pocatello, ID

Counties Bingham County, ID, Bonneville County, ID, Butte County, ID, Clark County, ID, Custer County, ID, Fremont County, ID, Idaho County, ID, Jefferson County, ID, Lemhi County, ID, Madison County, ID, Power County, ID, Teton County, ID, Valley County, ID

What was reported inside it

TimeReportWhereRemark
Aug 8, 8:35 PM MDTTSTM WND GST 649 Wnw Atomic City, IDWINDS MEASURED AT MATERIAL FUELS COMPLEX SITE AT INL
Aug 8, 8:45 PM MDTTSTM WND GST 649 Wnw Atomic City, IDWINDS MEASURED AT MATERIAL FUELS COMPLEX SITE AT INL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 9.7 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2008-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2008-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
197 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
3540 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KPIH 080939
RFWPIH

RED FLAG WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
339 AM MDT FRI AUG 8 2008


IDZ409-410-412-475>477-082300-
/O.NEW.KPIH.FW.W.0010.080808T1200Z-080809T0600Z/
MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM-
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-
GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF-
EAST SALMON RIVER MOUNTAINS/SALMON NF-
LEMHI AND LOST RIVER RANGE/CHALLIS NF-
SAWTOOTH RANGE/NORTHERN SAWTOOTH NF-
339 AM MDT FRI AUG 8 2008

...RED FLAG WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR SCATTERED
THUNDERSTORMS IN SOUTHEAST IDAHO ZONES 409...410...412...475...476 AND 477...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT. 

MONSOON MOISTURE REMAINS IN PLACE TODAY OVER SOUTHEAST IDAHO AND SCATTERED
THUNDERSTORMS WILL DEVELOP IN UNSTABLE AIR. THUNDERSTORM COVERAGE
SHOULD BE GREATER IN THE CENTRAL MOUNTAINS AND EASTERN HIGHLANDS
TODAY AND MAY INCLUDE LOCALLY HEAVY DOWN POURS. IN THE UPPER
SNAKE RIVER VALLEY THUNDERSTORMS MAY BE MORE ISOLATED TO WIDELY
SCATTERED BUT STILL DEVELOP FREQUENT LIGHTING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG GUSTY WINDS FROM THUNDERSTORMS AND LIGHTNING ACTIVITY WILL
CREATE CRITICAL FIRE WEATHER CONDITIONS. 

$$
2 follow-up statements
000 
WWUS85 KPIH 082058
RFWPIH

RED FLAG WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
258 PM MDT FRI AUG 8 2008

IDZ409-410-412-475>477-090600-
/O.CON.KPIH.FW.W.0010.000000T0000Z-080809T0600Z/
MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM-
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-
GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF-
EAST SALMON RIVER MOUNTAINS/SALMON NF-
LEMHI AND LOST RIVER RANGE/CHALLIS NF-
SAWTOOTH RANGE/NORTHERN SAWTOOTH NF-
258 PM MDT FRI AUG 8 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT FOR SCATTERED THUNDERSTORMS FOR SOUTHEAST IDAHO ZONES 409...
410...412...475...476 AND 477...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT. 

EXPECT THUNDERSTORM ACTIVITY TO INCREASE THIS EVENING OVER
SOUTHEAST IDAHO AS ACTIVITY MOVES NORTHEAST FROM NORTHEAST NEVADA.
MONSOONAL MOISTURE REMAINS ENTRENCHED OVER THE REGION AND EXPECT
SCATTERED WET THUNDERSTORM ACTIVITY TAPERING OFF BY MIDNIGHT. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG GUSTY WINDS FROM THUNDERSTORMS AND LIGHTNING ACTIVITY WILL
CREATE CRITICAL FIRE WEATHER CONDITIONS.

$$
000 
WWUS85 KPIH 090546
RFWPIH

RED FLAG WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
1146 PM MDT FRI AUG 8 2008

IDZ409-410-412-475>477-090700-
/O.EXP.KPIH.FW.W.0010.000000T0000Z-080809T0600Z/
MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM-
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-
GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF-
EAST SALMON RIVER MOUNTAINS/SALMON NF-
LEMHI AND LOST RIVER RANGE/CHALLIS NF-
SAWTOOTH RANGE/NORTHERN SAWTOOTH NF-
1146 PM MDT FRI AUG 8 2008

...RED FLAG WARNING WILL EXPIRE AT MIDNIGHT MDT TONIGHT...

THUNDERSTORMS ARE MOVING EAST OF THE AREA. THEREFORE...THE RED
FLAG WARNING WILL BE ALLOWED TO EXPIRE AT MIDNIGHT MDT TONIGHT.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Aug 8, 3:11 AM MDT, 28 minutes earlier.

Area forecast discussion, Aug 8, 3:11 AM MDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
311 AM MDT FRI AUG 8 2008

.DISCUSSION...SHOWERS AND THUNDERSTORMS CONTINUE THIS MORNING
ACROSS THE REGION AS MONSOON MOISTURE IS IN PLACE. TODAY WILL BE
RATHER ACTIVE AS SHOWERS/STORMS SHOULD INCREASE BY AFTN IN
COVERAGE AND INTENSITY. PW VALUES AROUND 1 INCH AND HIGHER WILL
REMAIN PLACE FOR HEAVY RAINFALL ESPECIALLY ACROSS THE CENTRAL
MTNS. FLASH FLOOD WATCH FOR THAT AREA REMAINS IN PLACE ALTHOUGH
HAVE MOVED UP THE START TIME TO 16Z FROM 18Z WITH ENDING STILL AT
6Z TONIGHT. FOR THE REST OF EASTERN IDAHO...THE THREAT OF
LOCALIZED FLOODING EXISTS MAINLY IN HIGHER TERRAIN. BETTER BULK
SHEAR AND INSTABILITY IS FORECASTED FOR TODAY...THERE GUSTY WINDS
AND SMALL HAIL POTENTIAL IS THERE FOR ALL OF THE CWA WITH THE HIGHEST
THREAT ACROSS NORTHERN AREAS. STRONG/ISOLD SEVERE STORMS CANNOT BE
RULED OUT. LOW PRESSURE WILL CONTINUE TO SLOWLY WORK INLAND AND
EVENTUALLY ACROSS CANADA AND THE NORTHERN STATES THROUGH EARLY
NEXT WEEK. SATURDAY WILL SEE MORE SHOWERS AND STORMS ESPECIALLY
ACROSS THE NORTHERN AND EASTERN MOUNTAINS. ONCE AGAIN...THE THREAT
OF HEAVY RAIN...HAIL AND GUSTY WINDS EXISTS. WILL NEED TO MONITOR
FOR BETTER POTENTIAL FOR STRONG TO SEVERE STORMS. AS THE FLOW
TURNS MORE WESTERLY DUE TO THE LOW MOVING INLAND AND EVENTUALLY TO
OUR EAST...THE MONSOON MOISTURE WILL BE SUPPRESSED TO OUR SOUTH AND
EAST. THIS WILL BRING AND END TO THE TSTORM THREAT ACROSS EASTERN
IDAHO. BY THE MIDDLE AND END OF NEXT WEEK...MODELS STILL AT ODDS
ALTHOUGH THEY ARE TRENDING TOWARD A LOW SOMEWHERE NEAR THE WEST
COAST AND A RIDGE OVER THE ROCKIES. FOR NOW...KEPT IDEA OF VERY
LOW POPS IN THE MTNS ONLY.

LOOKING AT TEMPS...IT SHOULD BE COOLER THROUGH EARLY NEXT WEEK DUE
TO CLOUDS/STORMS AND COOLER WESTERLY FLOW SETTING UP. AS THE
RIDGE/SOUTHWEST FLOW SETS UP THEREAFTER...EXPECT WARMER WEATHER TO
RETURN.  KEYES

&&

.AVIATION...MOIST AIR MASS IN PLACE OVER SOUTHEAST IDAHO TODAY WITH
ANOTHER ROUND OF SCATTERED THUNDERSTORMS. LOCALLY HEAVY RAINS ARE
EXPECTED WITH SOME CELLS PRODUCING MVFR CONDITIONS...ESPECIALLY THE
CENTRAL MOUNTAINS AND THE KSUN TAF SITE. ADDITIONAL THUNDERSTORMS
EXPECTED SATURDAY AS PACIFIC LOW MOVES INLAND AND COLD FRONT CROSSES
FORECAST AREA. RS

&&

.FIRE WEATHER...MONSOONAL MOISTURE REMAINS IN PLACE OVER SOUTHEAST
IDAHO WITH MAINLY WET THUNDERSTORMS EXPECTED THROUGH SATURDAY.
THUNDERSTORM COVERAGE SHOULD BE GREATER IN THE CENTRAL MOUNTAINS AND
EASTERN HIGHLANDS TODAY AND MAY INCLUDE LOCALLY HEAVY DOWN POURS.
HOWEVER...EXPERIMENTAL LIGHTNING FORECASTS INDICATE STRONG POTENTIAL
FOR SIGNIFICANT LIGHTNING FROM EVEN MORE ISOLATED TO WIDELY
SCATTERED THUNDERSTORM COVERAGE...PARTICULARLY IN THE UPPER SNAKE
RIVER VALLEY. THEREFORE HAVE GONE WITH A MORE BROAD BRUSH TODAY AND
RED FLAG WARNINGS ARE IN EFFECT UNTIL MIDNIGHT TONIGHT IN ZONES
409...410...412...475...476 AND 477. THE PACIFIC LOW CONTINUES TO
MOVE INLAND ON SATURDAY WITH A COLD FRONT EXPECTED LATE AFTERNOON
AND ANOTHER DAY OF THUNDERSTORMS. RS

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 6 AM THIS MORNING TO MIDNIGHT MDT TONIGHT
FOR IDZ409-410-412-475>477.

FLASH FLOOD WATCH FROM 10 AM MDT THIS MORNING THROUGH THIS
EVENING FOR IDZ018-031.

&&
Hazardous weather outlook, Aug 7, 4:12 AM MDT, 23 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
412 AM MDT THU AUG 7 2008

IDZ017>025-031-032-081015-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
412 AM MDT THU AUG 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS EASTERN IDAHO. THE
BEST CHANCES WILL BE IN THE CENTRAL MOUNTAINS. LOCALLY HEAVY
RAINFALL...GUSTY WINDS AND PERHAPS SMALL HAIL ARE POSSIBLE WITH
THE STRONGER STORMS INTO TONIGHT. THE THREAT OF SEVERE WEATHER IS
LOW A THIS TIME. DUE TO THUNDERSTORM COVERAGE AND AMOUNT OF
LIGHTNING STRIKES...A RED FLAG WARNING HAS BEEN ISSUED FOR PARTS
OF EASTERN IDAHO THROUGH MIDNIGHT.  PLEASE SEE RFWPIH FOR MORE
INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH SATURDAY...WITH
BEST CHANCES COMING FRIDAY. HEAVY RAINFALL WILL BE THE MAIN
THREAT...ALTHOUGH THE STRONGEST STORMS COULD PRODUCE HAIL AND
GUSTY WINDS. THE THREAT OF SEVERE WEATHER IS MINIMAL AS OF NOW. A
FLASH FLOOD WATCH FOR PORTIONS OF THE CENTRAL MOUNTAINS HAS BEEN
ISSUED FOR FRIDAY. PLEASE SEE FFAPIH FOR MORE INFORMATION.
ALTHOUGH NO RED FLAG WARNINGS HAVE BEEN ISSUED FOR FRIDAY AND/OR
SATURDAY...THERE IS A HIGH LIKELIHOOD THAT LATER SHIFTS WILL BE
ISSUING THESE STATEMENTS.

AS A STORM SYSTEM MOVES ACROSS THE NORTHERN STATES AND
CANADA EARLY NEXT WEEK...THE MONSOON MOISTURE WILL BE PUSH EAST OF
THE AREA. THE THREAT OF THUNDERSTORMS WILL DIMINISH.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 6:21 PM MDTSevere Thunderstorm WarningPIHCaribou24 min
Aug 7, 7:09 PM MDTSevere Thunderstorm WarningPIHBonneville36 min
Aug 8, 3:53 PM MDTSevere Thunderstorm WarningPIHCassia52 min
Aug 8, 4:42 PM MDTSevere Thunderstorm WarningPIHCassia34 min
Aug 8, 4:54 PM MDTSevere Thunderstorm WarningPIHCassia51 min
Aug 8, 5:42 PM MDTSevere Thunderstorm WarningPIHBlaine33 min

Nearby

Red Flag Warnings in Idaho, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.